Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 235, NWS Dodge City, KS

June 22, 2017Ellis County, Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 2017, 8:53 PM CDT for Ellis County, Rush County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2017, 8:53 PM CDT (01:53 UTC)
Expired
Jun 22, 2017, 9:45 PM CDT
In force
52 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Ellis County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 114 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1734 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
2240 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

896 
WUUS53 KDDC 230153
SVRDDC
KSC051-165-230245-
/O.NEW.KDDC.SV.W.0235.170623T0153Z-170623T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
853 PM CDT THU JUN 22 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Rush County in central Kansas...
  Southern Ellis County in central Kansas...

* Until 945 PM CDT

* At 853 PM CDT, a severe thunderstorm was located very near
  Schoenchen, or 11 miles north of La Crosse, moving east at 25 mph.

  HAZARD...Two inch hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Hays, La Crosse, Victoria, Catherine, Otis, Bison, Schoenchen,
  McCracken, Rush Center, Liebenthal, Timken, Walker, Alexander,
  Nekoma, Munjor, Antonino, Emmeram, Loretta, Pfeifer and Toulon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3846 9903 3837 9956 3877 9958 3904 9904
TIME...MOT...LOC 0153Z 251DEG 21KT 3870 9934 

HAIL...2.00IN
WIND...60MPH
 
$$

RBURG
3 follow-up statements
034 
WWUS53 KDDC 230215
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
915 PM CDT THU JUN 22 2017

KSC051-165-230245-
/O.CON.KDDC.SV.W.0235.000000T0000Z-170623T0245Z/
Rush KS-Ellis KS-
915 PM CDT THU JUN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR RUSH AND SOUTHERN ELLIS COUNTIES...

At 915 PM CDT, a severe thunderstorm was located near Pfeifer, or 12
miles southeast of Hays, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Hays, La Crosse, Victoria, Catherine, Otis, Bison, Schoenchen,
McCracken, Rush Center, Liebenthal, Timken, Walker, Alexander,
Nekoma, Munjor, Antonino, Emmeram, Loretta, Pfeifer and Toulon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3846 9903 3837 9956 3877 9958 3904 9904
TIME...MOT...LOC 0215Z 251DEG 21KT 3874 9918 

HAIL...1.00IN
WIND...60MPH
 
$$

RBURG
680 
WWUS53 KDDC 230227
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
927 PM CDT THU JUN 22 2017

KSC051-165-230245-
/O.CON.KDDC.SV.W.0235.000000T0000Z-170623T0245Z/
Rush KS-Ellis KS-
927 PM CDT THU JUN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN RUSH AND SOUTHEASTERN ELLIS COUNTIES...

At 926 PM CDT, a severe thunderstorm was located 5 miles east of
Loretta, or 15 miles northeast of La Crosse, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
La Crosse, Victoria, Otis, Bison, Schoenchen, Liebenthal, Walker,
Munjor, Loretta, Pfeifer and Toulon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3846 9903 3851 9943 3872 9940 3904 9904
TIME...MOT...LOC 0226Z 273DEG 22KT 3866 9908 

HAIL...1.00IN
WIND...60MPH
 
$$

JJOHNSON
661 
WWUS53 KDDC 230236
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
936 PM CDT THU JUN 22 2017

KSC051-165-230246-
/O.EXP.KDDC.SV.W.0235.000000T0000Z-170623T0245Z/
Rush KS-Ellis KS-
936 PM CDT THU JUN 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSH AND
SOUTHEASTERN ELLIS COUNTIES WILL EXPIRE AT 945 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3846 9903 3851 9943 3872 9940 3904 9904
TIME...MOT...LOC 0236Z 251DEG 21KT 3868 9901 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:02 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 22, 6:02 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
602 PM CDT Thu Jun 22 2017

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Friday)
Issued at 151 PM CDT Thu Jun 22 2017

A surface cold front will extend from west central and north
central Kansas by late day. A surface trough of low pressure will
extend south from this cold front into extreme southwest Kansas.
Scattered convection once again is expected to develop along these
boundaries after 2 pm and given the model soundings and DCAPE it
appears that the main hazard from these storms late day/early
tonight will be strong gusty winds of 60 to 70 mph. Brief heavy
rainfall and some hail can also be expected. Hail mainly up to the
size of quarters will be possible but a few half dollar ball size
hail are not completely out of the question.

On Friday an area of high pressure will begin to build into
western Kansas as the surface cold front drops south across the
Texas Panhandle and western Oklahoma. There will be some clouds
along with a chance for thunderstorms during the day as a mid
level baroclinic zone ahead of an upper level trough crosses the
Western High Plains. Given the expected cloud cover on Friday am
favoring going a little cooler than the latest guidance for highs
across much of western Kansas. The previous forecast still looks
on track with highs mainly in the 75 to 80 degree range. Although
we will have a chance for convection during the day on Friday the
chance for severe weather is not expected.

.LONG TERM...(Friday night through Thursday)
Issued at 151 PM CDT Thu Jun 22 2017

An upper level ridge axis will amplify across the Pacific
northwest early this weekend, and then cross the western United
States late week into early next week. East of this upper ridge
axis a northwesterly flow will be present across the Rockies and
the Plains as several upper level waves embedded in this flow
crosses the Rockies and move out into the Central Plains. As each
of this upper waves cross the Central Plains over the weekend and
early next week there will be a chance for showers and
thunderstorms across western Kansas.

At the surface a cool dome of high pressure will cross the
central Plains this weekend and based on the 900mb to 850mb
temperatures it will be unseasonably cool. The highs this weekend
will be mainly in the 70s. If mostly cloudy conditions do develop
ahead of any one of the expected upper level waves during the
afternoon hours this weekend then highs may even end up being a
few degrees cooler than this. Cloud cover during the overnight
period will also be important. Given the expected winds Saturday
night and Sunday night...if we can get a period of clear skies
towards daybreak then lows may be around 50 degrees for portions
of western Kansas which would be close to the record lows for this
time of year.

A warming trend will return early next week as down slope flow
improves and a trough of low pressure develops along the lee of
the Rockies. Highs are expect to quickly warm through the 80s with
mid to even a few upper 90s becoming possible across portions of
western Kansas by Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 600 PM CDT Thu Jun 22 2017

A small area of thunderstorms will move southeastward across southwest
Kansas through late this evening, potentially affecting KGCK with brief
periods of MVFR cigs/vsbys. Otherwise, VFR conditions will prevail at
all TAF sites through early Friday morning. Southerly winds 10 to 20kt
will persist across central and much of southwest Kansas through late
this evening then turn north-northeasterly 15 to 25kt overnight as
a weak cold front pushes across western Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  78  57  78 /  30  30   0  10
GCK  60  76  55  78 /  40  30  10  10
EHA  60  74  56  76 /  50  20  10  10
LBL  64  76  58  77 /  40  20  10  10
HYS  63  76  55  78 /  40  40   0  10
P28  69  82  58  82 /  20  30  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...JJohnson
Hazardous weather outlook, Jun 22, 2:17 AM CDT, 18 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
217 AM CDT Thu Jun 22 2017

KSZ030-031-043>046-061>066-074>081-084>090-231215-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
217 AM CDT Thu Jun 22 2017 /117 AM MDT Thu Jun 22 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Evening thunderstorms are possible across far western Kansas. 60 to
70 mph outflows and some hail up to walnut size will be possible. Another
round of overnight thunderstorms is also possible, however, the severity
of these storms will be lower.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Elevated risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

There will be bouts of thunderstorms through this period. It is too
early to determine the risks.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 22, 7:47 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
747 PM CDT THU JUN 22 2017

KSZ043-062-063-230145-
Finney KS-Kearny KS-Scott KS-
747 PM CDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KEARNY...NORTHWESTERN
FINNEY AND SCOTT COUNTIES UNTIL 845 PM CDT...

At 747 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Leoti, moving east at 30 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Scott City, Holcomb, Modoc, Grigston, Shallow Water, Pence, Friend,
Manning, Scott State Lake, The Tractor Elevator, The Lowe Elevator,
The Wolf Elevator and The Tennis Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3826 10154 3827 10112 3870 10113 3870 10070
      3801 10069 3799 10153
TIME...MOT...LOC 0047Z 291DEG 27KT 3838 10135

RBURG
Local storm report, Jun 22, 8:07 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
807 PM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     TSTM WND GST     2 NNE DODGE CITY        37.78N 100.00W
06/22/2017  E60 MPH          FORD               KS   NWS EMPLOYEE

&&
Local storm report, Jun 22, 8:09 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
809 PM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TSTM WND GST     3 ENE DODGE CITY        37.77N 99.97W
06/22/2017  M62 MPH          FORD               KS   ASOS

            DDC ASOS.

&&
Local storm report, Jun 22, 8:25 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
825 PM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     TSTM WND GST     3 ENE DODGE CITY        37.78N 99.97W
06/22/2017  M60 MPH          FORD               KS   PUBLIC

&&
Special weather statement, Jun 22, 8:40 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
840 PM CDT THU JUN 22 2017

KSZ030-031-045-046-065-230245-
Rush KS-Pawnee KS-Trego KS-Ellis KS-Ness KS-
840 PM CDT THU JUN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NESS...SOUTHERN TREGO...NORTHERN
PAWNEE...RUSH AND ELLIS COUNTIES UNTIL 945 PM CDT...

At 839 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Alexander, or 15 miles east of Ness City, moving
east at 20 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hays, Larned, Ness City, La Crosse, Ellis, Victoria, Bazine,
Catherine, Ransom, Otis, Bison, Schoenchen, McCracken, Rush Center,
Utica, Liebenthal, Timken, Walker, Alexander and Arnold.

LAT...LON 3814 9904 3829 9958 3828 10022 3870 10021
      3870 10015 3878 10015 3911 9904
TIME...MOT...LOC 0139Z 266DEG 17KT 3850 9963

RBURG
Local storm report, Jun 22, 8:50 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
850 PM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     NON-TSTM WND GST 1 ESE SCOTT CITY        38.47N 100.89W
06/22/2017  M77 MPH          SCOTT              KS   MESONET

            MESONET STATION KTQK, 1 ESE SCOTT CITY.

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:14 PM CDTSevere Thunderstorm WarningDDCMorton46 min
Jun 22, 7:17 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman, Lane43 min
Jun 22, 7:31 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman44 min
Jun 22, 7:47 PM CDTSpecial Weather StatementDDCFinney, Scott58 min
Jun 22, 8:13 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa47 min
Jun 22, 8:16 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott59 min
Jun 22, 8:40 PM CDTSpecial Weather StatementDDCEllis, Ness, Rush65 min
Jun 22, 8:45 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman30 min
Jun 22, 8:59 PM CDTSpecial Weather StatementDDCEdwards, Kiowa, Pratt61 min
Jun 22, 9:12 PM CDTSpecial Weather StatementDDCFord, Hodgeman63 min
Jun 22, 9:45 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee21 min
Jun 22, 10:24 PM CDTSpecial Weather StatementDDCRush36 min
Jun 22, 11:33 PM CDTSpecial Weather StatementDDCEllis42 min
Jun 23, 2:09 AM CDTSpecial Weather StatementDDCMorton51 min
Jun 23, 10:03 AM CDTSpecial Weather StatementDDCLane27 min
Jun 23, 10:29 AM CDTSpecial Weather StatementDDCHodgeman46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.